WhatsNew2Day - Latest News And Breaking Headlines
Take a fresh look at your lifestyle.

Mum says allergic reaction to ear infection medications made her ‘look like a monster’

A mother revealed how a simple ear infection made her look like a ‘monster’ and felt like ‘being bitten by thousands of redfire ants’ after having a severe reaction to antibiotics she was prescribed.

Rachel Carey, 38, of Dallas, was given amoxicillin, a drug used to treat bacterial infections that she had taken by her doctor ‘many times before’ to treat the earache in November 2019.

Within three days, her skin had blistered so severely from a rare condition known as Stevens-Johnson syndrome that she had to be admitted to a burn ward at a hospital, and she said she feared she would never be able to return. to work. .

Despite being covered in excruciating blisters from head to toe, Carey left doctors amazed at how well her skin recovered and, almost a year later, she hopes for a full recovery.

Rachel Carey, 38, from Dallas, as she watched her severe allergic reaction to prescription antibiotics given to her by her doctor after contracting an ear infection in November 2019

Rachel Carey, 38, from Dallas, as she watched her severe allergic reaction to prescription antibiotics given to her by her doctor after contracting an ear infection in November 2019

After feeling nauseous for a few hours after taking amoxicillan, Rachel noticed that the skin on her neck started to 'bubble' and her condition started to worsen after a few days.

After feeling nauseous for a few hours after taking amoxicillan, Rachel noticed that the skin on her neck started to 'bubble' and her condition started to worsen after a few days.

After feeling nauseous for a few hours after taking amoxicillan, Rachel noticed that the skin on her neck started to ‘bubble’ and her condition started to worsen after a few days.

Carey's back covered in blisters - she was eventually admitted to a burn ward of a hospital in her hometown of Dallas after being sent home three times from the ER

Carey's back covered in blisters - she was eventually admitted to a burn ward of a hospital in her hometown of Dallas after being sent home three times from the ER

Carey’s back covered in blisters – she was eventually admitted to a burn ward of a hospital in her hometown of Dallas after being sent home three times from the ER

The shocking reaction was caused by Stevens-Johnson syndrome - a rare, serious condition of the skin and mucous membranes that causes the top layer of skin to die off

The shocking reaction was caused by Stevens-Johnson syndrome - a rare, serious condition of the skin and mucous membranes that causes the top layer of skin to die off

The shocking reaction was caused by Stevens-Johnson syndrome – a rare, serious condition of the skin and mucous membranes that causes the top layer of skin to die off

The 38-year-old Texan first began to feel sick hours after taking the first dose of antibiotics, and the next morning she noticed that the skin on her neck started to ‘bubble’.

WHAT IS STEVENS-JOHNSON SYNDROME?

Stevens-Johnson syndrome is “a rare but serious condition that affects the skin, mucosa, genitals and eyes,” according to the NHS website.

The mucous membrane is the soft tissue layer that lines the digestive system from the mouth to the anus, as well as the genitals (reproductive organs) and eyeballs.

The syndrome is usually caused by an unpredictable response to certain medications and often starts “with flu-like symptoms, followed by a red or purple rash that spreads and blisters.”

Over time, the skin dies and peels off with treatment, often in a burn ward, aimed at “ identifying the underlying cause, managing symptoms, and preventing complications. ”

Source: NHS

She explains, “I had been given amoxicillin, an antibiotic, and tylenol, which is acetaminophen. I took them at night around 7pm. Not long after, I got itchy and noticed the skin bubbling up on my neck. ‘

After being sent three times from the hospital in the ensuing three days when her condition deteriorated, Rachel was eventually admitted and ended up in the burns ward for 12 days.

Carey suffered from Stevens-Johnson syndrome – a rare, serious condition of the skin and mucous membranes that causes the top layer of skin to die off – and is usually caused by a reaction to medication.

‘I had taken these drugs before, but for some reason my body turned it down this time. I went to the emergency room three times in three days and they eventually admitted me to the burns ward for the fourth time. ‘

Rachel, Tayla’s mom, 19, said the blisters were unbearable, saying, ‘It was so painful. It feels like you are burning from the inside. I felt like I was being bitten all over by thousands of red fire ants.

‘It was traumatic and intense to see my face and skin look so different. I didn’t even recognize myself when I looked in the mirror … I felt like a monster. ‘

Rachel, who works at a university in data management and analysis, said, “I had an ear infection and went to the emergency room. I ended up staying in the burns ward for 12 days. They did a biopsy of my skin halfway through and then they confirmed it was Stevens-Johnson syndrome. ‘

She caught a glimpse of herself in the mirror as she left Rachel traumatized in the hospital. She said it felt like she saw a “monster.”

Carey said the experience was “so painful. It feels like you're burning from the inside '

Carey said the experience was “so painful. It feels like you're burning from the inside '

Her blisters on the skin during the peak of the reaction

Her blisters on the skin during the peak of the reaction

Carey said the experience was “so painful. It feels like you are burning from the inside. In the photo: her blisters on the skin during the peak of the reaction

Although she still has scars a year later, Carey is hoping for a full recovery from her illness

Although she still has scars a year later, Carey is hoping for a full recovery from her illness

Although she still has scars a year later, Carey is hoping for a full recovery from her illness

She said she was afraid she would never be able to go back to work after the reaction, which caused her lips to swell

She said she was afraid she would never be able to go back to work after the reaction, which caused her lips to swell

She said she was afraid she would never be able to go back to work after the reaction, which caused her lips to swell

Hospital doctors need to be better informed about the condition, she says. 'it shouldn't have taken me four trips to the ER, even though I saw myself change'

Hospital doctors need to be better informed about the condition, she says. 'it shouldn't have taken me four trips to the ER, even though I saw myself change'

Hospital doctors need to be better informed about the condition, she says. ‘it shouldn’t have taken me four trips to the ER, even though I saw myself change’

Despite the severity of the blistering, doctors treating Carey say they were amazed at how quickly her skin started to heal

Despite the severity of the blistering, doctors treating Carey say they were amazed at how quickly her skin started to heal

Despite the severity of the blistering, doctors treating Carey say they were amazed at how quickly her skin started to heal

Common side effects of antibiotics

  • nausea (feeling like you are vomiting)

Source: NHS

Rachel said the first sign was that she was starting to feel uncomfortable and itchy – and for the next few days she noticed her skin bubbling and her lips and eyes swelling.

She is now calling on people in the medical field to become more aware of Stevens-Johnsons syndrome, after claiming to have been sent home three times from her local hospital.

She said, “I wish doctors knew more about it, it shouldn’t have taken me to the emergency room four times, even though I saw myself change.

There needs to be education and awareness about this condition and warnings on pharmacy labels that SJS is a serious side effect.

“It shouldn’t have taken four trips to the hospital to recognize and admit me.”

Rachel is still suffering from dry eyes and light skin discoloration and is now sharing her story for the first time since it happened in an effort to raise awareness.

She said, “It was a terrible time, but my faith in God has helped me through this experience. I tried to keep my spirits up by praying, listening to the scriptures, and getting encouragement from family and friends.

Hopeful: Carey says the experience made her “stronger” and now feels she can do anything

‘I’ve been through many things in my life, and I knew I could get through this too.

She adds: “The doctors were amazed at how quickly I recovered. I thought I would look like this forever, I didn’t know how to get back to work but stayed true.

‘I still have some scars, but I’ve gotten through the worst and know that one day I will be 100% healed soon. I am so much stronger after going through this like I can overcome anything. ‘

.